MAUDE Adverse Event Report: FERROSAN MEDICAL DEVICES A/S SURGIFOAM

FERROSAN MEDICAL DEVICES A/S SURGIFOAM
Health Effect - Clinical Code Anaphylactic Shock (1703)
Date of Event 03/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ferrosan medical devices (b)(4), reference number: (b)(4).Description: as part of preparation for the post-market surveillance report, authority adverse event search for q1 2019, a maude (fda) search was performed on the 6 april 2019.The search identified one event for surgifoam® which has not been reported to ferrosan medical devices (b)(4).Therefore, a quality notification ((b)(4)) was raised to capture this event.The fda reporting numbers are: mdr report key: 8456926 and report number: mw5085220.According to the fda reporting, the event was reported to fda on the 24 march 2019, the event took place on (b)(6) 2019.The used product was surgifoam.No further information is available as to product size, product code or lot number.Event description from the report: "patient had anaphylaxis in operating room during neurosurgical procedure shortly after placement of surgifoam in epidural space.Required epinephrine, steroids, albuterol, antihistamines.Incision re-opened by surgeon and product removed.Patient fully recovered.Patient with known porcine and bovine gelatin allergy.Although packaging says "gelatin" there are no warnings on packaging about gelatin allergic patients and no reports in the literature about anaphylaxis to this product." evaluation/conclusion: no further information is available other than those reported in the maude database.The event has not been reported to neither (b)(4) (distributor) or to ferrosan medical devices (b)(4) (legal manufacturer).Procedure is unknown except that it is a neurosurgical procedure.Despite that patient is reported to be known to porcine and bovine gelatin allergy, the healthcare provider/s decided to use surgifoam®.It is unknown if it is the surgifoam® sponge or surgifoam® powder that was used - both products find their use within neurosurgical procedures.On the sales unit box it is noted: "absorbable gelatin sponge" or "absorbable gelatin powder", likewise on the individual product packaging.As per the instructions for use, respectively for the surgifoam® sponge and surgifoam® powder, the following is noted: surgifoam® powder: description: "the surgifoam® absorbable gelatin powder is a sterile, porcine gelatin absorbable powder intended for hemostatic use by applying to a bleeding surface.The powder is off-white in appearance".Surgifoam® sponge: description: "the surgifoam® absorbable gelatin sponge, u.S.P., is a sterile, water-insoluble, malleable, porcine gelatin absorbable sponge intended for hemostatic use by applying to a bleeding surface.The sponge is off-white and porous in appearance".Under the contraindication the following is noted: surgifoam® powder: "do not use surgifoam® powder in patients with known allergies to porcine collagen".Surgifoam® sponge: "do not use surgifoam® sponge in patients with known allergies to porcine collagen".There is not sufficient information to evaluate the actual use situation of the product, i.E.On what type of bleeding that product was used on, was the surgifoam® used in combination with thrombin, saline or something else, and furthermore, the anaphylaxis symptoms that the patient presented with are not known.Patient received epinephrine, steroids, albuterol, and antihistamines against the anaphylaxis.Surgeon also removed the product.It is stated that patient has fully recovered.Due to the plausible temporal relationship (anaphylaxis shortly after the placement of the surgifoam® in epidural space) in a patient with known porcine gelatin allergy a causal relationship cannot be excluded.It is, however, a user error that with the knowledge/information of a patient with porcine gelatin allergy that the instructions for use is not consulted as the individual product writes that product is absorbable gelatin sponge/powder.The instructions for use clearly describe that product contains porcine gelatin and there is an appropriate contraindication as to not to use in patients with known allergies to porcine collagen.
 
Event or Problem Description
Description: as part of preparation for the post-market surveillance report, authority adverse event search for q1 2019, a maude (fda) search was performed on the 6 april 2019.The search identified one event for surgifoam® which has not been reported to ferrosan medical devices (b)(4).Therefore, a quality notification was raised to capture this event.Ferrosan medical devices (b)(4), reference number: (b)(4).The fda reporting numbers are: mdr report key: (b)(4) and report number: mw5085220.According to the fda reporting, the event was reported to fda on the 24 march 2019, the event took place on (b)(6) 2019.The used product was surgifoam.No further information is available as to product size, product code or lot number.Event description from the report: "patient had anaphylaxis in operating room during neurosurgical procedure shortly after placement of surgifoam in epidural space.Required epinephrine, steroids, albuterol, antihistamines.Incision re-opened by surgeon and product removed.Patient fully recovered.Patient with known porcine and bovine gelatin allergy.Although packaging says "gelatin" there are no warnings on packaging about gelatin allergic patients and no reports in the literature about anaphylaxis to this product.".

Brand Name
SURGIFOAM
Common Device Name
SURGIFOAM
Manufacturer (Section D)
FERROSAN MEDICAL DEVICES A/S
sydmarken 5
soeborg, 2860
DA  2860
MDR Report Key8539431
Report Number3008478369-2019-00003
Device Sequence Number2443689
Product Code LMF
UDI-Device Identifier15712123000158
UDI-Public15712123000158
Combination Product (Y/N)N
PMA/510(K) Number
P990004
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2019
Initial Report FDA Received Date04/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;